OSA's Digital Library

Virtual Journal for Biomedical Optics

Virtual Journal for Biomedical Optics

| EXPLORING THE INTERFACE OF LIGHT AND BIOMEDICINE

  • Editors: Andrew Dunn and Anthony Durkin
  • Vol. 7, Iss. 8 — Aug. 2, 2012

Effect of finite terms on the truncation error of Mie series

Antonio Alvaro Ranha Neves and Dario Pisignano  »View Author Affiliations


Optics Letters, Vol. 37, Issue 12, pp. 2418-2420 (2012)
http://dx.doi.org/10.1364/OL.37.002418


View Full Text Article

Enhanced HTML    Acrobat PDF (359 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

The finite sum of the squares of the Mie coefficients is very useful for addressing problems of classical light scattering. An approximate formula available in the literature, and still in use today, has been developed to determine a priori the number of the most significant terms needed to evaluate the scattering cross section. Here, we obtain an improved formula, which includes the number of terms needed for determining the scattering cross section within a prescribed relative error. This is accomplished using extended precision computation for a wide range of commonly used size parameters and indices of refraction. The revised formula for the finite number of terms can be a promising and valuable approach for efficient modeling light scattering phenomena.

© 2012 Optical Society of America

OCIS Codes
(000.4430) General : Numerical approximation and analysis
(230.5750) Optical devices : Resonators
(260.2110) Physical optics : Electromagnetic optics
(260.5740) Physical optics : Resonance
(290.0290) Scattering : Scattering
(290.4020) Scattering : Mie theory

ToC Category:
Scattering

History
Original Manuscript: February 28, 2012
Revised Manuscript: April 25, 2012
Manuscript Accepted: May 1, 2012
Published: June 15, 2012

Virtual Issues
Vol. 7, Iss. 8 Virtual Journal for Biomedical Optics

Citation
Antonio Alvaro Ranha Neves and Dario Pisignano, "Effect of finite terms on the truncation error of Mie series," Opt. Lett. 37, 2418-2420 (2012)
http://www.opticsinfobase.org/vjbo/abstract.cfm?URI=ol-37-12-2418

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited